Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2016, 8:27 PM EDT for Cayuga County, Cortland County, Onondaga County, New York. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2016, 8:27 PM EDT (00:27 UTC)
- Expired
- Aug 13, 2016, 9:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:28 PM EDT | TSTM WND DMG | 1 W Marcellus, NY | TREES DOWN |
| Aug 13, 8:38 PM EDT | TSTM WND DMG | Lafayette, NY | TREES DOWN |
| Aug 13, 8:41 PM EDT | TSTM WND DMG | Pompey, NY | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 6:17 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2222 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.0
The text
As transmitted.
908
WUUS51 KBGM 140027
SVRBGM
NYC011-023-067-140130-
/O.NEW.KBGM.SV.W.0057.160814T0027Z-160814T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 PM EDT SAT AUG 13 2016
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...
SOUTHEASTERN CAYUGA COUNTY IN CENTRAL NEW YORK...
SOUTHERN ONONDAGA COUNTY IN CENTRAL NEW YORK...
* UNTIL 930 PM EDT
* AT 827 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
KELLOGGSVILLE...OR 15 MILES NORTH OF CORTLAND...MOVING EAST AT 50
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
OTISCO AND PREBLE AROUND 835 PM EDT.
TULLY AND LA FAYETTE AROUND 840 PM EDT.
POMPEY AND FABIUS AROUND 845 PM EDT.
WATERVALE AROUND 850 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4312 7597 4309 7598 4308 7592 4270 7589
4262 7646 4263 7646 4263 7656 4279 7636
4300 7640
TIME...MOT...LOC 0027Z 258DEG 44KT 4281 7629
HAIL...<.75IN
WIND...60MPH
$$
MSE1 follow-up statement
753
WWUS51 KBGM 140100
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT SAT AUG 13 2016
NYC011-023-067-140110-
/O.CAN.KBGM.SV.W.0057.000000T0000Z-160814T0130Z/
CORTLAND NY-CAYUGA NY-ONONDAGA NY-
900 PM EDT SAT AUG 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CORTLAND...
SOUTHEASTERN CAYUGA AND SOUTHERN ONONDAGA COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
CENTRAL NEW YORK.
LAT...LON 4312 7597 4309 7598 4308 7592 4270 7589
4262 7646 4263 7646 4263 7656 4279 7636
4300 7640
TIME...MOT...LOC 0059Z 258DEG 44KT 4289 7575
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:54 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 13, 7:54 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 754 PM EDT SAT AUG 13 2016 .SYNOPSIS... High heat and humidity will remain in place through Sunday, including scattered thunderstorms with heavy rain. A frontal system moving through lower Canada late Sunday will bring some relief to the very warm and moist conditions. Warmer weather and another round of thunderstorms is expected on Tuesday. && .NEAR TERM /THROUGH SUNDAY/... 630 PM Update... Continued instability with ML CAPE values between 1500 and 3000 j/kg is combining with a decent mid-level wind flow early this evening. A short wave rotating into western NY is expected to increase thunderstorm coverage. A severe thunderstorm watch has been issued for our entire forecast area through 1 AM. 230 PM Update... ML-Cape values have climbed above 2000 j/kg over portions of central New York and northeast Pennsylvania. Combined with better than anticipated shear values over New York State, the instability is producing increased severe potential in the form of Supercell Composites around 2. A slight risk for severe thunderstorms now exists over central New York, with marginal risk down through northern Pennsylvania. The main threats are heavy rain and gusty winds. 1220 PM Update... Many urban locations are already above 100 degrees for apparent temperature. We issued a heat advisory for the Finger Lakes up to Syracuse and from Luzerne up to Pike through 6 PM. 10 AM Update... Latest SPC mesoanalysis depicts an area of convective inhibition over upstate NY, with CAPEs building to the southwest through northern Ohio. Based on this data, we pulled back the POPs through noon, but left the afternoon forecast as is. Still think marginal wind shears and warm mid levels preclude much of a severe threat. PWATs around 2 inches bear watching for heavy downpours. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Tonight...A brief increase in thunderstorm coverage is expected early this evening as the short wave passes through. Thereafter, convection will decrease, though the very moist atmosphere will still cause a few showers or thunderstorms overnight. Sunday...A storm system moving through southern Canada will drag a cold front across New York and Pennsylvania. The best chance for vigorous convection continues to be the southern half of the forecast area, where greater destabilization is expected from diurnal heating. PWATs remain abnormally high (near 2 inches), so heavy rain will remain a significant threat in any thunderstorm. The cold front will drop to just south of our FA on Monday. Drier air with temperatures in the lower to middle 80s will slide across our region. Yet another storm will swing out of the Ohio Valley on Tuesday, bringing another chance for thunderstorms. We don't plan to include heavy rain wording with the thunderstorms this far out. But given the high PWATs will be just to our south on Monday, it's easy to imagine much of that moisture making a run at us again once the winds turn southwesterly in advance of the front. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... With convection this afternoon and this evening, loaded the superblend earlier today for the extended forecast. Tuesday night into Wednesday still look like the most unsettled period in the extended, as an area of low pressure tracks over us with beneficial rains. Superblend pops are high chance but if trend continues, these will have to be raised by a lot. A weaker short wave keeps shower chances going into Thursday, before ridging and drier weather builds in late week into the weekend. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... An area of rain and thunderstorms will move across the terminals through midnight. MVFR vsbys likely, with IFR possible. Confidence is very high in rain and MVFR vsbys, but duration and extent still too uncertain to include IFR conditions for such a long tempo group (4 hours). Will continue to highlight MVFR at the most likely impact and update with shorter IFR tempo groups if confidence grows. After 06Z we should be mostly dry. With such copious amounts of moisture in the low levels and the rain from today, widespread BR may be possible. For now included this with the most likely terminals based on climo, which would be the southern terminals. On Sunday more showers and thunderstorms possible, but the focus will be on the southern terminals. This far out just mentioned showers from mid morning on with VFR conditions. Future updates may be needed again especially southern terminals. Winds becoming SW 5-10 KTS and occasionally gusty to 15-20 KTS this afternoon, diminishing to VRBL again late. OUTLOOK... Sunday night...Occasional restrictions in haze/fog and periodic thunderstorm activity. Monday - Thur...Still the chance of some showers/storms around with associated restrictions however relatively low confidence during this period. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...DJP LONG TERM...Heden AVIATION...Heden
Hazardous weather outlook, Aug 13, 6:30 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 630 PM EDT SAT AUG 13 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-142230- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 630 PM EDT SAT AUG 13 2016 ...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 1 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON SUNDAY IN ADVANCE OF A COLD FRONT. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLOODING, MAINLY IN POOR DRAINAGE AND URBANIZED AREAS. A FEW THUNDERSTORMS WILL PRODUCE STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 13, 6:01 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG NEW BERLIN 42.62N 75.34W
08/13/2016 CHENANGO NY 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS COUNTY.
&&
HEDENLocal storm report, Aug 13, 6:12 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 2 SE EDMESTON 42.68N 75.21W
08/13/2016 OTSEGO NY 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN... TREES ON WIRE...
THROUGHOUT THE COUNTY.
&&
HEDENLocal storm report, Aug 13, 6:13 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 NW WILLSEYVILLE 42.29N 76.40W
08/13/2016 TIOGA NY 911 CALL CENTER
TREES AND WIRES DOWN ON CODDINGTON RD.
0445 PM TSTM WND DMG 3 NNW CANDOR 42.27N 76.36W
08/13/2016 TIOGA NY 911 CALL CENTER
TREES AND WIRES DOWN PROSPECT VALLEY RD.
0450 PM TSTM WND DMG 3 WNW WELTONVILLE 42.22N 76.30W
08/13/2016 TIOGA NY 911 CALL CENTER
TREES AND WIRES DOWN AGAINST HOUSE ON FAIRFIELD RD.
0502 PM TSTM WND DMG EAST BERKSHIRE 42.30N 76.13W
08/13/2016 TIOGA NY 911 CALL CENTER
MULTIPLE TREES DOWN ON WILSON CREEK RD.
0540 PM TSTM WND DMG WHITESBORO 43.12N 75.30W
08/13/2016 ONEIDA NY 911 CALL CENTER
TREE DOWN ON JUDD ROAD.
0546 PM TSTM WND DMG NEW BERLIN 42.62N 75.34W
08/13/2016 CHENANGO NY 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS COUNTY.
0556 PM TSTM WND DMG 2 SE EDMESTON 42.68N 75.21W
08/13/2016 OTSEGO NY 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN... TREES ON WIRE...
THROUGHOUT THE COUNTY.
&&
HEDENLocal storm report, Aug 13, 7:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
743 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG RICHFIELD SPRINGS 42.85N 74.99W
08/13/2016 OTSEGO NY AMATEUR RADIO
LARGE LIMBS AND WIRES DOWN.
&&
EMGLocal storm report, Aug 13, 7:52 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG ORISKANY FALLS 42.94N 75.46W
08/13/2016 MADISON NY 911 CALL CENTER
ROOF DAMAGED AND SILO BLOWN DOWN.
&&
EMGLocal storm report, Aug 13, 8:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 1 S OWASCO 42.84N 76.47W
08/13/2016 CAYUGA NY 911 CALL CENTER
TREE DOWN ON VALENTINE ROAD.
&&
HEDENThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:36 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 3 hr |
| Aug 13, 9:32 PM EDT | Special Weather Statement | BGM | Chemung, Schuyler, Tompkins | 58 min |
| Aug 14, 3:35 PM EDT | Special Weather Statement | BGM | Sullivan | 40 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.